Proton Pump Inhibitors (PPIs) reduce the amount of acid made by your stomach, and are used to treat acid reflux and ulcers of the stomach and the gut. The drugs act by suppressing stomach acid. PPIs come under a number of different brand names, including Aciphex, Altosec, Controloc, Dexilant, Esotrex, Gasec, GastroGard, Inhibitol, Kapidex, Levant, Lomac, Losec, Lupizole, Monolitum, Nexium, Omepral, Omez, Pantolac, Pantozol, Pantomed, Pepcid, Prevacid, Prilosec, Protonix, Somac, Tagamet, Tecta, UlcerGard, Zantac, Zentro, Zoton, Zegerid, Zurcal, and no doubt many others.
Since the discovery of PPI compounds in the mid 1970's, they have become the drug of choice for most acid-related conditions, and have been widely sold throughout the world since that time. Doctors will often tell you they do not develop side effects (see, for example, the patient.info website), and are 'well-tolerated. This is untrue.
For instance, one consumer organisation in the USA, Public Citizen, asked the FDA in 2011 to add a ‘black box’ warning to them, to make users aware of the drastic side effects caused by PPIs. Of course, this did not happen!
So what are the side effects of these commonly used drugs? The most common side effects of PPIs, the one’s openly admitted by the conventional medical establishment, include:
- Gastrointestinal upsets, such as diarrhoea and constipation
- Abdominal pain
- Rashes, itching
- Drowsiness, malaise
- Blurred vision
Yet these common side effects are only the beginning of the problems that PPI drugs can cause to patients. Dr Ray Sahelian, on his webpage, outlines the association of PPI drugs with cancer, infection, gastric atrophy, polyps, Helicobacter pylori, and says that the chronic use of PPIs can lead to confusion, delirium and dementia.
PPI Drugs and vitamin B12 absorption
Perhaps many of these serious associations with PPI drugs are related to one of the known effects - in reducing the absorption of the important vitamin, B12. In this study, published by JAMA, the long-term users of PPI drugs have been found to have a 65% risk of deficiency, which can lead to:
- Nerve damage
- Psychiatric problems
- Female fertility and childbearing problems
- Dementia, including Alzheimer disease
- Heart disease
See this link to the Dr Mercola website to find more on the problems caused by vitamin B12 deficiency.
PPIs and Clostridium difficile (C.Diff)
Clostridium difficile is one of the new superbugs, created by conventional medicine’s love of Antibiotic drugs. NHS Choices says that C. Diff is a type of bacterial infection that can affect the digestive system. “It most commonly affects people who have been treated with antibiotics”. It says that it can cause diarrhoea, high temperature, and painful abdominal cramps. But it also admits that “it can also lead to life-threatening complications such as severe swelling of the bowel from a build-up of gas (toxic megacolon)”. What they do not admit is any connection with PPI drugs.
This Medscape article, ‘Proton Pump Inhibitor Use Linked to Clostridium Difficile Infection’, published in 2010, outlines two studies issued in the ‘Archives of Internal Medicine’ that showed a correlation between use of PPIs and Clostridium difficile infections. These studies led to the FDA including a warning on the labels of PPI drugs. In an accompanying editorial, Mitchell H. Katz, MD, from the San Francisco Department of Public Health, San Francisco, California, describes these studies as well as the others described in the series, "Less Is More."
"The increases in the risk of Clostridium difficile infection with PPIs are not at all modest, reflecting the likely importance of gastric acid in protecting against infection from this pathogen” (My emphasis).
PPIs, Osteoporosis and Fracture risk
The link between PPI drugs, Osteoporosis and the increased risk of fractures, is well documented, but of course not accepted by the conventional medical establishment. Several studies have identified an association between PPI prescription and the development of hip fracture and fractures overall.
- Yang YX, Lewis JD, Epstein S, et al. Long-term proton pump inhibitor therapy and risk of hip fracture. JAMA 2006;296:2947–53.
- Vestergaard P, Rejnmark L, Mosekilde L. Proton pump inhibitors, histamine H2 receptor antagonists, and other antacid medications and the risk of fracture. Calcif Tissue Int 2006;79:76–83.
- The effect of proton pump inhibitors on fracture risk: report from the Canadian Multicenter Osteoporosis Study. In this large 2013 study, an association between PPI use and increased risk of fragility fracture was found. They described the increased risk as ‘modest’ but ‘important’, “… given the high prevalence of PPI use and the excess morbidity and mortality associated with osteoporosis-related fractures’
PPI Drugs, Confusion and Dementia.
This is confirmed in several studies. One study, ‘Acid inhibitors may raise risk of developing dementia use may lead to confusion, delirium, and dementia’ found that memory problems were seen in older black people who were chronic users.
Another study, ‘Risk of dementia in elderly patients with the use of proton pump inhibitors’, assessed the association between the use of PPIs and the risk of dementia in older people. It found that patients receiving PPI medication had a significantly increased risk of any dementia …. and Alzheimer’s disease …. compared with non-users. They concluded that
“Due to the major burden of dementia on public health and the lack of curative medication, this finding is of high interest to research on dementia and provides indication for dementia prevention.
Yet this study, ‘Inappropriate prescribing of proton pump inhibitors in older patients: effects of an educational strategy’ found that there was frequent prescribing of PPI drugs for older patients that was entirely inappropriate, and “independently associated with co-morbidities and dementia”.
PPIs and Heart Attacks (Myocardial Infarction)
It has been accepted for many years that PPI drugs might cause heart attacks in those people who had previous history of cardiovascular disease. However, more recent evidence, in this study published in June 2015, Proton Pump Inhibitor Usage and the Risk of Myocardial Infarction in the General Population, demonstrated that this prior susceptibility to heart attacks was not necessary. The conclusion of the study was this.
“Consistent with our pre-clinical findings that PPIs may adversely impact vascular function, our data-mining study supports the association of PPI exposure with risk for MI in the general population. These data provide an example of how a combination of experimental studies and data-mining approaches can be applied to prioritize drug safety signals for further investigation
Dependence and Withdrawal
When the USA consumer organisation, Public Citizen asked the FDA to give PPI drugs a ‘black box’ warning in 2001, one of the reasons they gave was the potential for developing dependence on the drug.
“Rebound acid hypersecretion risk - a kind of PPI dependence that can occur even after just four weeks on the medication. Patients and health care professional should be informed about the risk of PPI dependence and warned not to take the medications beyond their time frames and indicated uses. There is no current warning about this in any PPI label”.
The problem has been discussed on several internet sites, including this one, and also on this ABC News article. However, no such warning has, to my knowledge, ever been given by drug regulators.
Instead, patients are routinely told by the conventional medical establishment that Proton Pump Inhibitor drugs are ‘well tolerated’. Clearly, they do not believe that these drugs have done sufficient damage to patients yet!